Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
184 Doctors are Online

Noticed brown dark skin on ankles and foot and swollen legs. Could this be sign of liver disease?

User rating for this question
Answered by

General & Family Physician
Practicing since : 1973
Answered : 702 Questions
About thre months ago I noticed brownish dark skin on my ankle and brown spots on top of my foot and have numbness in my big toe. I also have swelling on one leg below my calf. About a year and a half ago my doctor told me as a result of a liver test that two of my tests showed some mild abnormalities and were just above normal range. my AST was 60 and my ALT was 68. All other liver panels were within normal range. He suggested a potential fatty liver? Originaly I thought that my leg issues were due to a vein issue and geting older. I will be 50 in July. I do like to drink beer and have 6 or 7 beers on a regular basis. My concern after reseraching my foot probelm on the web is that I have liver disease? If so I am panicked that I have Chrosis although I do not have any other warning signs. Can this be related? If so could a fatty liver progress into Chrosis so quickly given what my liver panel numbers were? Would edema be a sign at the begining or end stage of liver disease? I am also 6'1 and weigh about 280. If you could please explain clearly and fully I would so much appreciate it.
Posted Sun, 16 Jun 2013 in General Health
Answered by Dr. S. Jegadeesan 5 hours later
Hello Sir,
Thanks for your inquiry,
Three months ago, you noticed brownish dark skin on your ankle and brown spots on top of your foot and you had numbness in your big toe. You also had swelling on one leg below your calf. One and half year back your Dr. told you that your Liver function is affected, producing mild abnormalities in the testes.
Try to realize that the skin changes are the first indication that, you may have a Liver disease. The symptoms you have including the swelling are due to the superficial vascular Changes because of Liver diseases.
Changes occur in liver step by step.
Acetaldehyde derived from alcohol (ethanol), this Acetaldehyde is converted Acetate (Acetic Acid), which is the cause for
1)     Fatty Liver changes
2)     Alcoholic hepatitis
3)     Cirrhosis of the liver
Going through your complaints, I think whatever damage the Alcohol has produced in the liver is reversible. But don’t wait for the last stage Alcoholic hepatitis and Cirrhosis Liver which may become irreversible.
Fatty liver can occur in so many conditions, but for you it is alcoholic fatty liver.
You should have stopped the drinks in the first warning (affection in the testes because of increased oestrogen). Liver is a very patient organ, which will not show its damage immediately in the blood test.
You are in the beginning stage. Thank God, he has thrown a warning signal.
Total Cessation of alcohol consumption is the First and foremost. This needs a strong will power and you can get medical aid for this if you need.
A calorie-rich diet to aid the liver in its regeneration process
The diet should be supplemented with vitamins and dietary minerals (including calcium and iron)
By consulting a Gastro Enterologist you can take Specific Drugs to prevent further damage.
Keep your BP, HT, IHD (if you have)under control with proper medicines. In future whatever medications you take for any illness, ASK the Dr. whether it is harmful to the liver.
Nothing is too late. Everything is possible with will power. Understand that Living with Cirrhosis Liver is horrible.
I beg God to give you a will power to stop that poison, and make you to understand that a beautiful world is waiting for you. Living without alcohol is a lot more enjoyable than Living with the cruel effect of alcohol
I wish you a Healthy Long Life
Dr. S. Jegadeesan

Above answer was peer-reviewed by
Follow-up: Noticed brown dark skin on ankles and foot and swollen legs. Could this be sign of liver disease? 4 hours later
Thanks Doctor S; and believe me I will take your advice and run with it, but some of my original question that was not answered was " I am panicked that I have Chrosis although I do not have any other warning signs. If so could a fatty liver progress into Chrosis so quickly given what my liver panel numbers were about 15 months ago? Would edema be a warning sign at the begining of liver disease"? Signs such as dark urine color, bleeding, and weight loss have not been an issue and if you were too look at me besides being somewhat overweight I look healthy and fine.
Answered by Dr. S. Jegadeesan 11 hours later
Thanks for follow-up question,

You are little over weight otherwise look healthy and fine.

You are not having dark colored urine, bleeding and weight loss.

Your Liver function tests were done only 15 months back.

You are panicked - can a fatty liver - change into cirrhosis so soon - and that too when you don't have other warning signs

You ask whether the edema in one leg is due to cirrhosis

Cirrhosis Liver - Leave alone jaundice - Main symptoms are
1) Abdominal swelling
2) Black colored Blood vomiting
3) ‘Both side’ pitting leg edema

You don't have any symptoms at all.

I already told you, it is a step by step procedure - but cirrhosis Liver can occur without fatty liver.

Your Dr has suggested potential fatty liver.

Instead of wandering why don't you do the following tests immediately?

!) USG abdomen + CT abdomen
2) All Liver Function Tests
3) Complete hormone analysis

Come to a conclusion. A man should know what problem he has, so that he can live a life accordingly, without worrying this or that
Read my previous and this answer correctly and understand the difference between fatty changes in liver and Cirrhosis Liver (you can’t frame a time limit, at the same time I can assure you are not suffering from full pledged Cirrhosis Liver

Once again wishing you to lead a Happy, Healthy (I know that you don't have cirrhosis) and long life

Dr. S. Jegadeesan

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor